Oklahoma, 2017Tornado and Hail in Oklahoma, May 16, 2017
May 16, 2017 · NWS AMA · 12 events in 2 counties and zones
An active day of severe weather across central and eastern TX and OK Panhandles. An upper low analyzed near Las Vegas, NV in the morning opened as it bottoms out over srn NM in the afternoon before lifting and deepening again as it ejected over the Panhandles later that evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active day of severe weather across central and eastern TX and OK Panhandles. An upper low analyzed near Las Vegas, NV in the morning opened as it bottoms out over srn NM in the afternoon before lifting and deepening again as it ejected over the Panhandles later that evening. Dryline slowly mixed east early afternoon on the 16th and with the more significant synoptic forcing hanging back and fairly meridional flow aloft. Mid to upper 60s dewpts were present over the eastern half of the Panhandles and with the exception of the very western edge of the deep sfc moisture, these dewpts did not mix out much through the day. Some standards parameters across the eastern Panhandles in particular included 400-600 m^2/s^2 Helicity with 3000-4000 J/kg of SBCAPE. This environment lead to numerous very large hail reports and several tornadoes, with one or two being long tracked over several miles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 12:28 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 16, 12:28 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
128 PM CDT Tue May 16 2017
.MESOSCALE UPDATE...
...Severe weather outbreak likely today...
* Overview/Bottom Line: This has the makings of a pretty
significant severe weather outbreak and as much we dug for a
reason it may not happen, there are few to point to. Everyone
stay safe and weather aware today!
* Synoptic Overview: A synoptically evident severe weather outbreak
pattern has set up with pretty much all the boxes checked and also
verified by observational data. In short, an upper low analyzed
near Las Vegas this morning will open as it bottoms out over srn
NM this afternoon before lifting and deepening again as it ejects
over us tonight. Though the best height falls will occur this
evening, modest height falls and the approach of a lead shortwave
will be able to easily overcome a weak EML with storms all but
guaranteed to form this afternoon.
* Mesoscale: A dryline is slowly mixing east early this afternoon
and with the more significant synoptic forcing hanging back and
fairly meridional flow aloft, think dryline progression will
continue to be slow early this afternoon. Mid to upper 60s dewpts
are present over the eastern half of the Panhandles and with the
exception of the very western edge of the deep sfc moisture, these
dewpts should not mix out much through the day. Unlike many severe
weather days around here, this one won't require sunshine and
strong daytime heating as forecast soundings indicate 76/68 will
yield upwards of 3500 J/kg MLCAPE in the east. Even if
temperatures rise to the mid 80s...mixing of dewpts into the low
to mid 60s that would occur simultaneously would probably keep
CAPE values in the same range as they would be with 76/68. These
T/Td trends will be monitored closely though for tornado potential
this afternoon as more limited mixing could actually somewhat
counter-intuitively increase the tornado threat by keeping LCLs
lower. In addition to expecting MLCAPE values to push 3500-4000
J/kg, a good deal of 0-3km MLCAPE should be noted with values
pushing 150 J/kg this afternoon. CAPE in the hail growth zone will
be near or surpass 1000 J/kg as well, so thermodynamically this
event is on point. If that wasn't quite exciting (or scary)
enough for you, kinematically this event may be better. After a
period of veer-back-veer profiles early this afternoon (seen on
the 18z KAMA special sounding), expected veering flow around h6
will put the last piece of the puzzle in place to create uber-
favorable shear profiles. These forecast profiles feature veering
and mostly strengthening flow with height through the entire
atmosphere and effective and 0-8km bulk shears of 60-70 kts.
Initially weak low level shear/helicity will increase rapidly late
this afternoon, especially in the eastern 2 tiers of Panhandle
counties.
* Threats and Timing: Storms may struggle a bit intially due to the
VBV profile and a bit of remaining CINH, but won't take long to
get going in earnest and this is an "all-threats" kind of day,
though fast storm motions could keep the flash flood threat on the
lower side. The biggest concerns are tornadoes and large to giant
hail given supercell storm mode and the aforementioned CAPE/shear
combo. Some hail could get as big as softballs. The tornado
threat is pretty concerning late this afternoon/early evening as 0-
1 SRH values increase to nearly 300 m2/s2 by 23Z in the southeast
TX Panhandle and over 200 m2/s2 further north. Given this and
expected discrete or quasi-discrete supercell storm mode, concern
certainly exists for a strong tornado or two. The best tornado
threat will be 20Z-01Z in the eastern half of the combined
Panhandles with the first round of storms, though another tornado
threat cannot be ruled out in the far east with a possible second
round later this evening. This second round of storms will be
conditional on the first round, but the stronger dynamics as the
main upr wave crosses should help make up for any lacking
thermodynamics in the wake of the first round.
* Location: As has been mentioned, the eastern half of the
Panhandles looks the best. Right now it looks like the western
edge of the severe threat will be bounded by a Canyon to Amarillo
to Stinnett to Spearman to Liberal line. None of these
aforementioned locations are free from a severe threat though the
tornado threat on the western edge is certainly lower than it is
further east. If a second round materializes, it should occur
after 9 PM and be confined to areas east of a Clarendon to Pampa
to Perryton line.
&&
Simpson
.PREV DISCUSSION... /Issued 1209 PM CDT Tue May 16 2017/
AVIATION...
For the 18z TAFs...
Thunderstorm development along and ahead of dryline early this
afternoon. Dryline currently extends from a line from west of
Guymon to Boys Ranch to Hereford. Thus, DHT not expected to be
impacted by thunder. Threat for thunder should diminish at AMA
and GUY before 00z Wednesday. Next issue will be strong west or
southwest winds following passage of Pacific cold front this
evening. VFR conditions should prevail in post-frontal airmass
unless blowing dust causes visibility to lower. Will monitor and
amend as necessary.
Cockrell
PREV DISCUSSION... /Issued 1116 AM CDT Tue May 16 2017/
UPDATE...
We are updating forecasts to accentuate severe and tornado
potential this afternoon and evening. Text products out soon.
Cockrell
PREV DISCUSSION... /Issued 315 AM CDT Tue May 16 2017/
DISCUSSION...
Closed off upper level low near Las Vegas, NV will open up as it
moves this way today and tonight. By late tonight this wave should
be moving through northwest Kansas. As this upper level feature
approaches the panhandles today, upper level diffluence will
increase, low level moisture will increase and the lower and mid
level shear will increase. A dryline is expected to be located north
south across the central panhandles by the time thunderstorms
develop this afternoon. Thunderstorms are then expected to move off
to the east and northeast through the late afternoon and early
evening. A Pacific cold front will sweep across the panhandles by
late this evening and this should touch off another round of
thunderstorms when it catches up to the dryline, but these are
expected to be east of our area. Some models want to start some
isolated thunderstorms by late morning across the central and
eastern panhandles. This seems possible given the likelihood of an
uncapped atmosphere by this time. Have gone ahead and added some
slight chance pops there. Some of the storms will likely become
severe today with large hail and damaging winds the main threats. A
tornado or two also can not be ruled out given the better shear
environment and the additional low level moisture.
Wednesday looks like a dry day as this system moves away from the
panhandles and a dry downsloping wind takes over.
Models do not quite agree on what may happen on Thursday as another
upper level low moves into the 4-corners region. As this low moves
into the 4-corners it will help to increase directional shear and
upper level diffluence. At this point, it looks like the north and
eastern areas have the best chance of precipitation during the day
and then as a cold front moves south across the region Thursday
night and Friday all areas get a chance of precipitation.
The weekend looks dry at this point and then another chance of rain
may move into the region by Monday as another system moves southeast
toward the 4-corners region in a northwest flow aloft.
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
9/3
Hazardous weather outlook, May 16, 10:23 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1123 AM CDT Tue May 16 2017
OKZ001>003-TXZ001>020-170430-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1123 AM CDT Tue May 16 2017
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Scattered to numerous thunderstorms are expected, mainly across
the eastern half of the Panhandles. Severe weather is likely to
occur, with very large hail, damaging winds, and isolated
tornadoes into the early evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are again possible Thursday, Friday and Monday. A
few storms during this time could become severe with large hail
and damaging winds the main hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon and this
evening.
Cockrell
In the hours before
Special weather statement, May 16, 12:26 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
126 PM CDT TUE MAY 16 2017
TXZ003-004-161900-
Ochiltree TX-Hansford TX-
126 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND WESTERN
OCHILTREE COUNTIES UNTIL 200 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spearman, moving north-northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Perryton, Spearman, Waka and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3606 10103 3605 10134 3650 10127 3650 10064
TIME...MOT...LOC 1825Z 201DEG 36KT 3621 10121
Ward
Special weather statement, May 16, 12:52 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
152 PM CDT TUE MAY 16 2017
TXZ002-003-007-008-161915-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
152 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...
SOUTHERN HANSFORD...SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES UNTIL 215 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pringle, or 18 miles northwest of Borger, moving
northeast at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Spearman, Stinnett, Gruver, Morse and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3618 10108 3612 10109 3576 10151 3581 10175
3637 10162
TIME...MOT...LOC 1851Z 205DEG 49KT 3589 10157
GuerreroHail, Beaver
- When
- May 16, 1:30 PM CST
- Where
- Beaver County, Bryans Corner
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -100.820
Late report. Estimated at least golf ball size hail based on damage to trees, dents in cars, and house damage.
Hail, Beaver
- When
- May 16, 1:30 PM CST
- Where
- Beaver County, 1.11 mi W of Bryans Corner
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -100.840
Ping pong to Tennis ball size hail.
Tornado, Beaver
- When
- May 16, 1:45 PM CST to 1:46 PM CST
- Where
- Beaver County, 3.83 mi NNW of Balko to 3.87 mi NNW of Balko
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 36.680, -100.710
Report of tornado on the ground 1 mile south and 2 miles west of Balko. Brief touchdown. Less than a minute.
Hail, Beaver
- When
- May 16, 2:00 PM CST
- Where
- Beaver County, Bryans Corner
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.620, -100.820
Hail, Beaver
- When
- May 16, 2:02 PM CST
- Where
- Beaver County, 4.48 mi W of Beaver
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.810, -100.600
Hen egg size hail reported.
Hail, Beaver
- When
- May 16, 2:13 PM CST
- Where
- Beaver County, 0.88 mi NW of Forgan
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.910, -100.540
Hail, Beaver
- When
- May 16, 2:15 PM CST
- Where
- Beaver County, 0.88 mi NE of Forgan
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.910, -100.520
Hail, Beaver
- When
- May 16, 2:20 PM CST
- Where
- Beaver County, 0.88 mi NW of Forgan
- Measured
- 3.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.910, -100.540
Late report. Found one very large hail stone measured at 3.5 inches.
Hail, Texas
- When
- May 16, 2:32 PM CST
- Where
- Texas County, 11.18 mi SE of Adams
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -100.960
Hail, Beaver
- When
- May 16, 2:51 PM CST
- Where
- Beaver County, 1.49 mi NNW of Bryans Corner
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.640, -100.830
Hail, Beaver
- When
- May 16, 3:45 PM CST
- Where
- Beaver County, 0.88 mi NW of Forgan
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.910, -100.540
Late report. Mostly quarter size hail with a few as large as ping pong ball size.
Hail, Beaver
- When
- May 16, 4:15 PM CST
- Where
- Beaver County, Turpin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -100.880
Late report. Radar estimated time of occurrence. 45-50 mph winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 16, 20171 death · 25 injured · $12 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20171 death · 10 injured · $25 million · EF2 · 31 events
- Tornadoes and Hail in Kansas, May 16 to 17, 20172 injured · $658,000 · EF3 · 5 events
- Rip Current in Florida, May 16, 20171 death · 2 injured · 1 event
- Tornadoes and Hail in Texas, May 16, 2017EF2 · 31 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$318,000 · 1.75 in hail · 49 events
- Hail in Minnesota, May 16, 2017$850,000 · 2.5 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 16 to 17, 2017$108,000 · EF1 · 21 events
- Flash Flooding and Flooding in Wisconsin, May 16 to 17, 2017$149,000 · 1 in hail · 19 events
- Tornadoes and Flash Flooding in Kansas, May 16, 2017EF1 · 46 events
- Hail and Damaging Winds in Kansas, May 16 to 17, 2017$75,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$77,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702733, 702734, 702735, 702736, 702737, 702738, 702739, 702740, 702741, 702742, 702743, 702744.